Alert archive / Arizona / Lake Wind Advisories in 2012

Lake Wind Advisory 2, NWS Las Vegas, NV

January 11, 2012Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this lake wind advisory at Jan 11, 2012, 3:29 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Jan 11, 2012, 12:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2012, 3:29 AM MST (10:29 UTC)
In effect from
Jan 11, 2012, 12:00 PM MST
Expired
Jan 11, 2012, 7:00 PM MST
In force
7 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2012-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2012-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WWUS75 KVEF 111029
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
229 AM PST WED JAN 11 2012

.GUSTY NORTH WINDS WILL AFFECT THE COLORADO RIVER VALLEY FROM LATE
MORNING THROUGH EARLY EVENING.

AZZ002-036-CAZ527-NVZ021-111900-
/O.NEW.KVEF.LW.Y.0002.120111T1900Z-120112T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
229 AM PST WED JAN 11 2012 /329 AM MST WED JAN 11 2012/

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM PST /NOON MST/ THIS
MORNING TO 6 PM PST /7 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A LAKE WIND
ADVISORY FOR THE LAKE MEAD NATIONAL RECREATION AREA AND THE
COLORADO RIVER VALLEY...WHICH IS IN EFFECT FROM 11 AM PST /NOON
MST/ THIS MORNING TO 6 PM PST /7 PM MST/ THIS EVENING.

* WINDS: NORTH WINDS 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

* TIMING: WINDS WILL INCREASE IN THE LATE MORNING...PEAK IN THE
  AFTERNOON...AND DECREASE IN THE EVENING.

* LOCATIONS: LAKE MEAD...LAKE MOHAVE...LAUGHLIN...BULLHEAD
  CITY...NEEDLES.

* IMPACTS: DANGEROUS BOATING CONDITIONS CAN BE EXPECTED. BOATERS
  SHOULD STAY IN PROTECTED COVES OR NEAR SHORE. CROSS WINDS WILL
  CAUSE DIFFICULT DRIVING CONDITIONS ON EAST WEST ROADS SUCH AS
  NEVADA HIGHWAY 163...ARIZONA HIGHWAY 68...AND INTERSTATE 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

MORGAN
2 follow-up statements
277 
WWUS75 KVEF 111832
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1032 AM PST WED JAN 11 2012

.GUSTY NORTH WINDS WILL AFFECT THE COLORADO RIVER VALLEY FROM LATE
MORNING THROUGH EARLY EVENING.

AZZ002-036-CAZ527-NVZ021-120200-
/O.CON.KVEF.LW.Y.0002.120111T1900Z-120112T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
1032 AM PST WED JAN 11 2012 /1132 AM MST WED JAN 11 2012/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING FOR THE LAKE MEAD NATIONAL RECREATION AREA AND THE
COLORADO RIVER VALLEY INCLUDING LAKE HAVASU.

* WINDS: NORTH WINDS 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

* TIMING: WINDS WILL INCREASE IN THE LATE MORNING...PEAK IN THE 
  AFTERNOON...AND DECREASE IN THE EVENING.

* LOCATIONS: NEEDLES...HOOVER DAM...LAUGHLIN...BULLHEAD CITY...
  MOHAVE VALLEY...LAKE HAVASU...DESERT HILLS...TOPOCK 

* IMPACTS: DANGEROUS BOATING CONDITIONS CAN BE EXPECTED. 
  BOATERS SHOULD STAY IN PROTECTED COVES OR NEAR SHORE. CROSS 
  WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS ON EAST WEST 
  ROADS SUCH AS NEVADA HIGHWAY 163...ARIZONA HIGHWAY 68...AND 
  INTERSTATE 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

STACHELSKI
172 
WWUS75 KVEF 120137
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 PM PST WED JAN 11 2012


AZZ002-036-CAZ527-NVZ021-120245-
/O.EXP.KVEF.LW.Y.0002.000000T0000Z-120112T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
537 PM PST WED JAN 11 2012 /637 PM MST WED JAN 11 2012/

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING...

THE LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING FOR THE LAKE MEAD NATIONAL RECREATION AREA AND THE
COLORADO RIVER VALLEY.

WINDS HAVE DECREASED EARLY THIS EVENING AND WINDS ARE NO LONGER
EXPECTED TO MEET LAKE WIND ADVISORY CRITERIA OF SUSTAINED 25 TO
30 MPH. ISOLATED BREEZY CONDITIONS ARE STILL POSSIBLE TONIGHT WITH
SOME AREAS SEEING SUSTAINED WINDS AROUND 15 MPH...ESPECIALLY IN
THE BULLHEAD CITY AREA.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 10, 9:08 PM MST, 6 hours 21 minutes earlier.

Area forecast discussion, Jan 10, 9:08 PM MST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
808 PM PST TUE JAN 10 2012

.SYNOPSIS...A WEAK COLD FRONT WILL MOVE THROUGH THE REGION
WEDNESDAY...WITH TEMPERATURES COOLING TO NEAR NORMAL THURSDAY AND
FRIDAY. LOCALLY GUSTY NORTH WINDS WILL OCCUR IN THE COLORADO RIVER
VALLEY WEDNESDAY AND THURSDAY. NORTH WINDS WILL BEGIN TO DIMINISH ON
FRIDAY AS HIGH PRESSURE BUILDS BACK OVER THE GREAT BASIN.
&&

.UPDATE...HIGH CLOUDS CONTINUED TO MOVE INTO THE AREA FROM BOTH THE
NORTH AND SOUTHWEST AS EXPECTED. THE EXPECTED COLD FRONT APPEARED TO
BE ACROSS THE FAR NORTHERN PART OF THE FORECAST AREA AND SOME
INCREASE IN NORTHERLY WINDS WILL OCCUR IN PLACES TONIGHT AS THE
FRONT PROGRESSES SOUTHWARD OVERNIGHT. THE 00Z NAM MOS GUIDANCE HAS
GOTTEN STRONGER WITH THE NORTHERLY WINDS AT BULLHEAD CITY AND
NEEDLES FOR WEDNESDAY AND IS NOW STRONGER THAN THE GFS MOS. IF THE
GFS MOS GUIDANCE ALSO SHOWS AN INCREASE...A LAKE WIND ADVISORY MAY
BE IN ORDER BUT WILL LET MID SHIFT MAKE THAT CALL AFTER LOOKING AT
ALL THE LATEST MODEL DATA. NO UPDATES PLANNED THIS EVENING.
-HARRISON-
&&

.PREV DISCUSSION...
210 PM PST TUE JAN 10 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...WEAK COLD FRONT DRAPED
ACROSS FAR NORTHERN NEVADA THIS AFTERNOON AS SATELLITE SHOWS TROUGH
CONTINUING TO SPLIT. A CUTOFF LOW HAS DEVELOPED WEST OF THE BAY AREA
AND IS PROGGED TO STAY WELL OFF THE SOUTHERN CALIFORNIA COAST
THROUGH FRIDAY NIGHT. MEANWHILE...ENERGY OVER THE NORTHERN ROCKIES
WILL DIG SOUTH CARVING OUT A DEEP TROUGH OVER THE CENTRAL U.S. ON
WEDNESDAY. THE WEAK COLD FRONT WILL CONTINUE SOUTH ACROSS THE GREAT
BASIN TONIGHT AND WEDNESDAY. ONLY ISSUE FOR THE AREA WILL BE AN
INCREASE IN NORTH WINDS WITH STRONGEST GUSTS DOWN THE COLORADO RIVER
VALLEY TOMORROW AND LINGERING INTO THURSDAY. GUIDANCE NUMBERS
CONTINUE TO SUGGEST THAT LAKE WIND ADVISORY CONDITIONS SHOULD REMAIN
ISOLATED TO THE LAUGHLIN/BULLHEAD CITY AREA TOMORROW. A SLIGHT DROP
IN TEMPERATURES WILL OCCUR THURSDAY AND FRIDAY.

.LONG TERM...MODELS STILL HAVING SOME DIFFICULTY WITH THE WEAK UPPER
LOW OFF THE CENTRAL/SOUTHERN CALIFORNIA COAST SATURDAY. THE GFS
TRACKS THE LOW INLAND AND EVENTUALLY OVER SOUTHERN NEVADA SUNDAY.
THE ECMWF KEEPS THE LOW OFF SHORE AND EVENTUALLY BRINGS IT INLAND AS
AN OPEN WAVE MONDAY. THE CANADIAN...ALTHOUGH MUCH WEAKER IS MORE IN
LINE WITH THE GFS. ONLY THE GFS IS SHOWING ANY KIND OF QPF WITH THIS
FEATURE AND MAINLY OVER THE HIGHER ELEVATIONS OF THE SOUTHERN CWA.
DID GO AHEAD AND ADD SOME GHOST POPS BASED ON THE GFS...BUT WITH THE
MODELS STILL INCONSISTENT AM NOT REALLY LOCKING ONTO ONE PARTICULAR
MODEL RUN. THE MODELS ARE IN AGREEMENT THAT THE PACIFIC NORTHWEST
TROUGH WILL NOT HAVE MUCH OF AN IMPACT ON OUR WEATHER OTHER THAN
SOME INCREASING WINDS AND SLIGHTLY COOLER TEMPERATURES EARLY NEXT
WEEK.
&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS EXPECTED THROUGH WEDNESDAY
MORNING AHEAD OF A WEAK COLD FRONT THAT IS EXPECTED TO MOVE THROUGH
LAS VEGAS AROUND MID DAY WEDNESDAY. WINDS ARE FORECAST TO SHIFT MORE
NORTHWEST TO NORTH AFTER 20Z WEDNESDAY WITH SPEEDS GENERALLY BETWEEN
7-10KTS. SKY COVER WILL BE LIMITED TO A THIN LAYER OF CIRRUS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS ALONG WITH THIN HIGH CIRRUS EXPECTED
THROUGH EARLY WEDNESDAY. A WEAK COLD FRONT WILL PUSH THROUGH THE
REGION WEDNESDAY MORNING THROUGH EARLY AFTERNOON WITH NORTHWEST TO
NORTH WINDS BEHIND THE FRONT. MOST LOCATIONS WILL ONLY SEE A SLIGHT
INCREASE IN WINDS /8-10KTS/ WITH THE COLORADO RIVER SEEING NORTH
WINDS 15-25KTS. LITTLE CLOUD COVER IS EXPECTED.
&&

VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 11, 3:06 AM MST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
206 AM PST WED JAN 11 2012

AZZ002-036-CAZ527-NVZ021-120800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
206 AM PST WED JAN 11 2012 /306 AM MST WED JAN 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTH WINDS WILL AFFECT THE COLORADO RIVER VALLEY TODAY. A
LAKE WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ519>526-NVZ014>020-022-120800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
206 AM PST WED JAN 11 2012 /306 AM MST WED JAN 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

Nearby

Lake Wind Advisories in Arizona, 2012Lake Wind Advisories in California, 2012Lake Wind Advisories in Nevada, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.